Alert archive / Michigan / Special Marine Warnings in 2021
Special Marine Warning 40, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special marine warning at Sep 7, 2021, 11:50 AM EDT. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2021, 11:50 AM EDT (15:50 UTC)
- Expired
- Sep 7, 2021, 1:21 PM EDT
- In force
- 91 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 40.0 mph
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Sep 7, 10:15 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 7, 10:15 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1015 AM EDT Tue Sep 7 2021
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 328 AM EDT Tue Sep 7 2021
- Upper Troughing and Severe Threat today followed by
deamplification to quasi-zonal flow regime
&&
.UPDATE...
Issued at 1015 AM EDT Tue Sep 7 2021
There are currently 2 lines of thunderstorms heading this way.
The first line, which currently is from near Manistee to Gaylord
is expected to head east and not impact much of our CWA, as there
already an outflow boundary ahead of it. A second line of storms,
which based on LSRs from GRB, there has been baseball to tennis
ball size hail will be the primary line of storms. The mid level
lapse rate this afternoon is over 7c so large hail is more than
possible. The near unidirectional wind with height favors
straight line wind damage. The latest guidance still shows 1500
j/kg mix layer cape this afternoon and the low level jet still is
forecast to strengthen this afternoon as it moves across our CWA.
Based on all of this I expect strong to severe storms over most of
our CWA this afternoon. Storms will be moving east southeast
around 45 mph to 50 mph, so even with heavy rain from the storms,
significant flooding is not expected from these storms.
Timing still suggests some storms on our NW CWA already but the
main squall line should be there around 1-2 pm, reach this area in
the 4 pm to 6 pm time frame and the Jackson area in the 6 pm to 10
pm time frame.
&&
.DISCUSSION...(Today through next Monday)
Issued at 328 AM EDT Tue Sep 7 2021
Slight Risk of severe weather for this afternoon and evening with
strong, unidirectional shear profiles indicating storm type will
be linear with bowing line segments bringing primarily downburst
wind threat but also QLCS tornado possibility. Tall skinny CAPE
through the hail growth region suggests any updrafts taller than
30 kft could have large hail threat as well.
Timing of the storms from blend of forecast guidance suggests
arrival time at or before 18Z across the far northwest forecast
area near Ludington and Manistee with the line of storms sagging
southeast and reaching Grands Rapids and Lansing around 20Z and
Jackson by 23Z. The storms should clear the forecast area by 03Z.
Environmental winds are strong with 40 to 50 knots near 5 kft AGL
and some of this could mix down in the cold air advection behind
the cold front, but more likely in any solid line of convection
along or ahead of the front. Dry adiabatic sub cloud layer could
also enhance downburst potential.
Scattered showers will persist on Wednesday under upper troughing
with diurnal and lake enhancement in the cool air. The trough
axis moves east with surface ridging moving in for Thursday with
temperatures tumbling into the 40s most places on Thursday night.
Quasi-zonal flow regime with embedded shortwave troughs follows
into the weekend with a chance of showers on Saturday and again
early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 715 AM EDT Tue Sep 7 2021
VFR conditions through 18Z then a line of thunderstorms will
bring areas of IFR this afternoon. Southwest wind will gust over
20 knots today with gusts over 40 knots possible in thunderstorms
this afternoon.
&&
.MARINE...
Issued at 328 AM EDT Tue Sep 7 2021
Gales are possible this afternoon along with thunderstorm
downburst winds over 40 knots. Hazardous conditions for small
craft may continue in the the strong northwest flow through
Wednesday. There may also be a possibility for waterspouts on
Wednesday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Wednesday evening for MIZ037-043-
050-056-064-071.
LM...Small Craft Advisory until 8 PM EDT Wednesday for LMZ844>849.
&&
UPDATE...WDM
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno/WDM
MARINE...OstunoHazardous weather outlook, Sep 7, 3:34 AM EDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 334 AM EDT Tue Sep 7 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-080745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 334 AM EDT Tue Sep 7 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a slight risk of severe weather this afternoon and evening. The main threat will be downburst wind damage. There is also the possibility of large hail and brief tornadoes. The storms will reach Muskegon around 2 pm, Lansing and Grand Rapids around 4 pm and Jackson around 6 pm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. LMZ844>849-080745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 334 AM EDT Tue Sep 7 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will be hazardous to boaters and swimmers. Severe thunderstorms are possible this afternoon with winds over 50 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hazardous conditions for swimmers and boaters will continue into Wednesday. There may be a chance of waterspouts on Wednesday.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 12:25 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 65 min |
| Sep 7, 12:32 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Osceola | 58 min |
| Sep 7, 12:40 PM EDT | Special Marine Warning | GRR | 87 min | |
| Sep 7, 12:54 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 66 min |
| Sep 7, 1:08 PM EDT | Tornado Warning | GRR | Clare, Osceola | 40 min |
| Sep 7, 1:13 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 37 min |
| Sep 7, 1:30 PM EDT | Special Marine Warning | GRR | 60 min | |
| Sep 7, 1:39 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 38 min |
| Sep 7, 1:51 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 54 min |
| Sep 7, 2:01 PM EDT | Lakeshore Flood Advisory | GRR | Muskegon | 4 hr |
| Sep 7, 2:03 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 46 min |
| Sep 7, 2:13 PM EDT | Tornado Warning | GRR | Clare | 30 min |
| Sep 7, 2:20 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta, Newaygo | 55 min |
| Sep 7, 2:23 PM EDT | Tornado Warning | GRR | Isabella | 21 min |
| Sep 7, 2:40 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 39 min |
| Sep 7, 3:04 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 56 min |
| Sep 7, 3:26 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Ionia | 64 min |
| Sep 7, 3:37 PM EDT | Special Marine Warning | GRR | 83 min | |
| Sep 7, 4:05 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 55 min |
| Sep 7, 4:49 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo | 42 min |
| Sep 7, 5:13 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Eaton | 47 min |
| Sep 7, 5:40 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 50 min |
| Sep 7, 6:01 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 29 min |
Nearby
Special Marine Warnings in Michigan, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.